Zolpidem-induced distortion in visual perception has been reported. - GreenMedInfo Summary
Zolpidem-induced distortion in visual perception.
Ann Pharmacother. 2003 May;37(5):683-6. PMID: 12708947
Department of Pharmacy, Cathay General Hospital, Taipei, Taiwan.
OBJECTIVE: To describe a patient who developed visual perception distortion after a single dose of zolpidem. CASE SUMMARY: A 50-year-old Asian woman had been prescribed conjugated estrogen 1 tablet daily for hormone replacement therapy and tricalcium phosphate twice daily for osteoporosis. One day, she took zolpidem 10 mg for insomnia as well as acetaminophen 500 mg for headache at bedtime and began to have visual perception distortion (e.g., the shapes of objects were twisted, houses were crooked) within 20 minutes, lasting for approximately 30 minutes, and then her vision returned to normal. She only partially recalled the event. She had never taken zolpidem before, and she had not had any such disturbances in the past. DISCUSSION: There have been 21 case reports of zolpidem-related psychotic symptoms in the literature; however, the exact mechanism by which zolpidem may cause visual perception changes is undetermined. Many factors have been correlated with zolpidem-induced visual experiences, such as pharmacokinetic factors, gender, age, and hypoalbuminemia. This patient shared certain similarities such as gender, dosage, and time of onset and duration of adverse reactions. CONCLUSIONS: An objective causality assessment revealed that the zolpidem-induced visual perception distortion in this patient was probable. Clinicians should be aware of the potential for visual perception distortion, as this is an uncommon adverse effect.